Most Read Articles
31 Jan 2019
There appears to be an increase in inpatient incidence and mortality for gastrointestinal bleeding (GIB) related to percutaneous coronary intervention (PCI), particularly among older patients, a recent study has found.

Fluticasone, budesonide comparably effective for initial EoE treatment

15 Jul 2019

Fluticasone, swallowed from a multidose inhaler (MDI), and oral viscous budesonide (OVB) slurry have comparable efficacies as initial treatment for eosinophilic oesophagitis (EoE), a recent study has found.

Researchers randomly assigned 129 patients with newly diagnosed EoE to receive 8 weeks of either 1 mg/4 mL OVB twice daily with a placebo inhaler (n=65; mean age, 36.2±19.1 years; 62 percent male) or 880 µg MDI twice daily with a placebo slurry (n=64; mean age, 39.0±14.5 years; 69 percent male). The post-treatment maximum eosinophil count per high-power field (eos/hpf) and validated dysphagia score were primary outcomes.

Peak eosinophil counts in the OVB arm dropped from 72.6±45.6 at baseline to 14.7±29.0 after 8 weeks. In the same time span, counts in the MDI group went from 76.9±62.3 to 20.9±34.3. There was no significant difference between groups in final eosinophil counts (p=0.31) and change from baseline (p=0.57).

A similar pattern was found for scores in the Dysphagia Symptom Questionnaire. In the OVB arm, mean scores dropped from 10.6±9.3 at baseline to 4.8±7.3 after 8 weeks, while results changed from 8.2±9.9 to 4.2±7.5 in the MDI group. Change values were comparable between groups (p=0.37).

Moreover, both the OVB and MDI interventions were well tolerated. The incidence rate of adverse events in the corresponding arms were 15 percent and 23 percent. Oesophageal candidiasis was the most common side effect, though all cases were asymptomatic.

Digital Edition
Asia's trusted medical magazine for healthcare professionals. Get your MIMS Gastroenterology - Malaysia digital copy today!
Sign In To Download
Editor's Recommendations
Most Read Articles
31 Jan 2019
There appears to be an increase in inpatient incidence and mortality for gastrointestinal bleeding (GIB) related to percutaneous coronary intervention (PCI), particularly among older patients, a recent study has found.